Yoshizato T, Nannya Y, Yoshiki Y, Nakamura F, Imai Y, Ichikawa M, Kurokawa M
Nilotinib-induced hypothyroidism in a patient with chronic myeloid leukemia. [JOURNAL ARTICLE]
Int J Hematol 2011 Feb 24.
Peripheral edema often occurs in patients with chronic myeloid leukemia (CML) treated with kinase inhibitors (TKIs). However, there are few reports indicating that the edema is caused by TKIs-induced hypothyroidism. We present the case of a 76-year-old man with chronic-phase CML who suffered from severe systemic edema after introduction of nilotinib. Laboratory tests revealed hypothyroidism; the patient was euthyroid prior to introduction of nilotinib. After further examination, we attributed this hypothyroidism to nilotinib. His edema regressed dramatically after thyroid hormone replacement therapy, with continued treatment with nilotinib. Laboratory examination of thyroid function also improved markedly. Although sunitinib, a multi-targeted TKI, is associated with a high incidence of hypothyroidism, TKIs targeting Bcr-Abl have rarely been reported to cause hypothyroidism. We report nilotinib-induced hypothyroidism, and suggest that hypothyroidism should be considered as a possible etiology when patients receivingTKIs suffer from edema.